These may occur in some steroid-sensitive patients with a single injection of steroid or orally administered steroid as soon as one to two weeks of therapy. Other super-sensitive patients may not be on oral or injectable steroids, just mere topicals, yet suffer the same dermatologic effects as if they were on orally administered steroid.
It is important to recognize the skin effects of steroids, and that they may persist for up to several months. Sometimes these skin changes may be mistaken for other diseases such as flea allergy dermatitis, hypothyroidism, bacterial pyoderma or naturally occurring Cushing's disease. Therapy involves discontinuation of the steroid-containing drug and "tincture of time" for the skin effects of the steroid to be eliminated.
Glucocorticoids have several clinical effects on the skin: thinning of the epidermis and dermis resulting in a hyperkeratosis or in some patients, a fine peeling of the skin, visible vessels with thinning of the vessel walls resulting in easy bruising of the skin, atrophy of the adnexa or accompanying glands of the skin and alopecia or lack of hair regrowth because steroid puts the hair in a resting phase.
The hyperkeratosis or scaling usually is most evident on the ventral abdomen, particularly in breeds such as Maltese, Bichon Frise, Pug and Golden Retriever. These are the usual breeds we see which are most sensitive to the effects of steroids dermatologically but any breed or individual may be affected.
We all have seen examples of thinning skin with a fine peeling on the medial aspect of the pinna in a patient exposed to topical steroids. Other examples of systemic absorption of topical steroids resulting in skin changes include a Samoyed on prednisolone acetate ophthalmic solution used once daily in both eyes who became alopecic from the neck down, and a Pug on steroid-containing ear drops who developed clinical signs of Cushing's disease, yet all blood tests came back normal.
It is important to remember that an ACTH stimulation test can differentiate between iatrogenic Cushing's disease and naturally occurring Cushing's disease, but in some patients showing dermatological side effects of steroids the ACTH stimulation test is completely normal. It is the patient's history of steroid use and their clinical appearance (along with a skin biopsy if desired) that confirm the diagnosis.
Effects of prolonged use
Prolonged use of steroids for diseases such as inflammatory bowel disease can result in the more chronic side effects seen in the skin, such as tearing of the skin in flexural areas, comedones, hemorrhagic blisters and calcinosis cutis.
I have had owners produce comedones with severe follicular keratosis in the skin of the groin using topical steroids, assuming that more of the topical steroid would fix the problem, when in fact it was creating the problem.
I am careful when dispensing any topical steroid with a greater potency than hydrocortisone 1 percent because most owners tend to overuse topicals. Medium- to long-acting steroids such as triamcinolone or fluocinonide in either an alcohol base or ointment base tend to be absorbed well across the skin, sometimes producing effects similar to orally administered steroids.
If anything stronger than a 1 percent hydrocortisone is dispensed, it should be done so with specific instructions and time limits of use. A similar problem occurs when owners use potent prescription steroids of their own on the pet such as diprolene or lidex — both medium- to high-potency steroids.
Besides the hyperkeratosis, thinning of the skin and either focal or diffuse alopecia, some patients with chronic steroid use present with the clinical sign of a nonresolving bacterial pyoderma. It is not surprising in some patients that, in spite of antibiotics for the bacterial pyoderma, the patient will not clear if also on steroids despite at low dose. Again, it is the steroid sensitivity of the individual that comes into play.
Be careful not to fall into the trap of using steroid along with antibiotics to treat a pyoderma. What occurs is that initially the steroid clears the inflammation associated with the pyoderma but then, two to three weeks later, the pyoderma is back even worse. This is due to the steroid effect of immunosuppression on the skin. This point is actually used in human dermatologists when they are unsure of a dermatophyte infection in humans. They will dispense a combination steroid/antifungal topical. If dermatophytes are present, the steroid will cause fungal overgrowth due to steroid immunosuppression. It is then easier to confirm the fungal infection by KOH preps. In veterinary medicine, it is not unusual to see a bacterial pyoderma presenting as a hemorrhagic blister in patients on steroids.
The important point to remember in a patient presenting with recurrent pyoderma, thinning skin, comedones, calcinosis cutis, alopecia either focal or diffuse or other nondermatologic signs of iatrogenic Cushing's disease is to consider whether any type of steroid was used in the past six months.
I have had some patients take up to six months to resolve dermatologic effects of steroids on the skin. Of course, each presentation is different, depending upon the patient, type of steroid and duration of therapy.
Some veterinarians think that chronic low-dose steroid is without problems, but remember that the effects of steroid are cumulative over time. In treating the effects of steroid on the skin, the most important treatment is to discontinue the steroid. There are no quick fixes to eliminating the effects of steroid on the skin; one must just wait it out. Unfortunately, owners will fall victim to advertisers who claim their products work for dry skin. But the dry skin resulting from steroid use will regress over time. Whenever possible, alternate long-term therapies without steroid should be pursued for chronic diseases that may initially be steroid-responsive.
Dr. Jeromin is a pharmacist and veterinary dermatologist in private practice in Cleveland, Ohio. She is a 1989 graduate of The Ohio State University College of Veterinary Medicine and an adjunct professor at Case Western Reserve University's College of Medicine in Cleveland.